Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 176, NWS Goodland, KS

September 4, 2002Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 4, 2002, 4:08 PM MDT for Yuma County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2002, 4:08 PM MDT (22:08 UTC)
Expired
Sep 4, 2002, 4:45 PM MDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 76 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2469 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WUUS53 KGLD 042208
SVRGLD
COC125-042245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT WED SEP 4 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 445 PM MDT

* AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF VERNON...OR ABOUT 14 MILES
  SOUTH OF WRAY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEECHER ISLAND AT 415 PM MDT
  LAIRD AT 440 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 3989 10240 3976 10223 3982 10218 3992 10205
          4023 10205

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 12:30 PM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 4, 12:30 PM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1230 PM MDT WED SEP 4 2002

HEAT AND POPS ARE THE PROBLEMS FOR THIS PACKAGE.

WILL LEAN TO GFS AND GFS-DOMINATED ENSEMBLES FOR THIS PACKAGE BASED
ON 12Z INITIALIZATION COMPARED TO RAOBS...PIREPS...AND SATELLITE
IMAGERY.  GFS WAS CLOSER TO OBSERVATIONS WITH CLOSED LOW OFF
VANCOUVER ISLAND AND ITS SOUTHWEST EXTENSION UPPER TROUGH.  GFS WAS
ALSO BETTER WITH ITS LOWER LEVEL MASS AND TEMPERATURE FIELDS...
THOUGH A LITTLE MOIST.  RADICAL IN THIS ENVIRONMENT IS THE SMALL
SUBTROPICAL JET MAX NEAR POINT CONCEPTION CALIFORNIA AND ITS LITTLE
WHIRLS OF ENERGY AND THE IMPACT THOSE WILL HAVE ON THE EVOLUTION OF
THE TROUGH-RIDGE-TROUGH PATTERN OVER.

FOR MAX TEMPS WILL GENERALLY PLAY THE DAY TO DAY CHANGE IN 2 METER
AND 850 MB TEMPS.  FOR MIN TEMPS WILL SPLIT THE DIFFERENCE BETWEEN
DAY TO DAY CHANGE IN 2 METER TEMPS AND DEWPOINTS AND THE TOUGH TO
BEAT MAV MINS...WITH A LOT OF WEIGHT GOING TO THE MAV.

WEAK AND WEAKENING SHORTWAVE LIFTS TO NORTH OF THE AREA TONIGHT
WITH MINIMAL MOISTURE...SO MINIMAL POPS OF 10 LOOK REASONABLE.

RIDGE AXIS IS OVER THE FORECAST AREA WITH GOOD LOW LEVEL
PRESSURE/HEIGHT GRADIENTS FOR BREEZY TO WINDY CONDITIONS.  TOO DRY
FROM THE SURFACE THROUGH MID LEVELS TO MENTION PRECIP CHANCES.
MOISTURE BEGINS TO RETURN BY SATURDAY TO WEST HALF OF AREA WITH
MID LEVEL HEIGHTS BEGINNING TO DECREASE.  WITH LACK OF UPPER LEVEL
TRIGGER WILL NEED GOOD LOW LEVEL CONVERGENCE TO SET OFF CONVECTION...
AND LEE TROUGH IN EASTERN COLORADO MAY GET JUST STRONG ENOUGH TO
PRODUCE HIGH BASED STORMS.  EVEN IF THIS HAPPENS...THOUGH...POPS
LOOK TO BE ONLY IN THE 5 TO 10 RANGE FOR LATE SATURDAY AFTERNOON
INTO THE EVENING.

GFS WANTS TO BRING BROAD CIRCULATION OF NORTHERN GULF OF MEXICO TUTT
INTO OKLAHOMA ON SUNDAY...PLACING MY PORTION OF THE WORLD IN
SUBSIDENCE ZONE AS RIDGE AXIS GETS PINCHED.  STILL LOOKING AT
SINGLE DIGIT POPS OVER EASTERN COLORADO WITH MOISTURE BUILDING UP...
LOW TO MID LEVEL CONVERGENCE IN PLACE...AND WEAK SHORTWAVES MOVING
NORTHEAST OFF THE FRONT RANGE.  ONE PROBLEM WITH THIS SCENARIO...NO
PROG HAS DONE WILL WITH FORECASTING THE LONGITUDE WHERE AN EASTERLY
WAVE TURNS NORTH THIS SUMMER...SO MY CONFIDENCE IS LOW.  IF THE TUTT
COMES CLOSER THAN CURRENTLY DEPICTED BY GFS MY MAX TEMPS WILL BUST
15 TO 25 DEGREES TO THE WARM SIDE.

EXTENDED RANGE ENSEMBLE SUGGEST A NOISY WAVE 5 PATTERN WITH THE
CENTRAL NORTH AMERICAN RIDGE CONTINUING THROUGH DAY 7.  TYPICAL
SUMMERTIME TIME DIFFICULTIES ARE EXPECTED.  JUST WHEN THE PACIFIC
FRONT AND ITS PRECIP...IF ANY...ACTUALLY MOVES THOUGH THE FORECAST
BETWEEN 12Z MONDAY AND 18Z TUESDAY WILL REMAIN A PROBLEM FOR A FEW
MORE DAYS.  ENSEMBLES SUGGEST THE FRONT/TROUGH WILL BE EAST OF THE
AREA BY 00Z WEDNESDAY...BUT TIME OF FROPA HAS 18 HOUR ERROR BARS ON
IT.

.GLD...NONE.

ENTWISTLE

In the hours before

Special weather statement, Sep 4, 10:55 AM MDT, 5 hours 13 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT WED SEP 4 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

A SURFACE TROUGH ALONG THE LEE OF THE ROCKIES WILL MOVE EAST
LATE TODAY AND COULD PROVIDE THE FOCUS FOR THE DEVELOPMENT OF
ISOLATED THUNDERSTORMS DURING THE LATE AFTERNOON AND EARLY EVENING
ACROSS EASTERN COLORADO. ANY THUNDERSTORMS THAT DO DEVELOP WILL
PRODUCE BRIEF HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS TO NEAR 50
MPH. HOWEVER...SINCE A STRONG UPPER LEVEL HIGH PRESSURE RIDGE EXISTS
ACROSS THE AREA...STORMS THAT DO DEVELOP ARE NOT EXPECTED TO REACH
SEVERE LIMITS.

&&

FOR YOUR INFORMATION THE HAZARDOUS WEATHER OUTLOOK ISSUED BY THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND WILL BE SENT
USING A NEW IDENTIFIER ON THE FIRST OF OCTOBER.  THE NEW IDENTIFIER
IS...

WMO HEADER: FLUS43 KGLD
AWIPS ID:   HWOGLD

STARTING THE FIRST OF OCTOBER ALL NWS OFFICES WILL ISSUE A DAILY
HAZARDOUS WEATHER OUTLOOK USING THIS NEW IDENTIFIER. THE GOODLAND
OFFICE WILL ISSUE THE OUTLOOK EVERY MORNING BY 6 AM MOUNTAIN TIME.
A SECOND OUTLOOK WILL BE SENT BY 1045 AM MOUNTAIN TIME BETWEEN MAY
FIRST AND SEPTEMBER THIRTIETH WHICH WILL UPDATE THE SEVERE
THUNDERSTORM POTENTIAL AND THE LIKELIHOOD OF SPOTTER ACTIVATION.

ALTHOUGH THE HAZARDOUS WEATHER OUTLOOK WILL EMPHASIZE EVENTS DURING
THE FIRST 48 HOURS...ANY SIGNIFICANT HAZARD EXPECTED WITHIN 7 DAYS
WILL BE DISCUSSED.

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.